Kansas, 2020

Damaging Winds in Kansas, August 9 to 10, 2020

August 9 to 10, 2020 · NWS SGF · 3 events in 2 counties and zones

Strong to severe thunderstorms developed during the afternoon and evening of the 10th as an upper level disturbance and outflow boundary from an intense derecho over Iowa interacted with a stalled front. Strong straight line winds produced damage across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms developed during the afternoon and evening of the 10th as an upper level disturbance and outflow boundary from an intense derecho over Iowa interacted with a stalled front. Strong straight line winds produced damage across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 9, 5:25 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 9, 5:25 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
625 PM CDT Sun Aug 9 2020

...AVIATION UPDATE...

.SHORT TERM...(This evening through Monday)
Issued at 203 PM CDT Sun Aug 9 2020

Convection continues to fester this afternoon along the Highway 54
corridor from Ft. Scott, Kansas to Weaubleau, Missouri. This
activity is largely tied to the low-level jet and a remnant
outflow boundary. With the low-level jet continuing to veer into
this area, there's no reason to for this activity to stop;
although, a subtle mid-level shortwave will help gradually shift
it from west to east across the Highway 54 this evening. By
tonight, most shower or convective activity will have either
dissipated or moved off to the east. Skies will remain partly
cloudy overnight with very humid lows in the 70s.

A few forecast challenges exist for Monday:

(1) Involves an axis of showers or light convection in the
morning along and north of the Highway 54 corridor where there
could be some moisture convergence along an outflow boundary.
Confidence is rather low right now on whether such a boundary will
sag south of the I-70 corridor with convective-allowing models
(CAMs) currently offering a smorgasborg of solutions, but should
this boundary make it into central Missouri, there would be enough
instability (2000-2500 J/Kg MUCAPE) for some elevated convection.

(2) Are temperatures across our northern CWA and the potential
for a Heat Advisory. Most locations will warm into the low-to-
middle 90s by afternoon given warm 22-24 C 850-mb temperatures
anchored over the region. A few locations along and north of a
Pittsburg, KS to Lake of the Ozarks line may hit Heat Advisory
criteria (heat index values of 105 degrees), but confidence is
again low. Any sort of convective/cloud contamination that may be
around in the morning could hold temperatures down below advisory
criteria.

(3) Pre-frontal convection. A very moist and unstable boundary
layer will be in place across the Ozarks by early Monday
afternoon. This will be characterized by surface dewpoints in the
70s and 2500+ J/kg of MLCAPE. There will also be strong capping,
which will limit the overall coverage of any pre-frontal
convection tomorrow afternoon. Yet, locations east of HWY 65 stand
at least a chance of overcoming its inhibition. Should this
happen, there will be at least a couple severe thunderstorms
across the eastern Ozarks Monday afternoon, with downburst winds
and hail being the potential hazards; although flash flooding
could also be possible with PWATs around 1.75 in.

Confidence increases a little by late Monday evening as a
shortwave helps drive a weak cold front into the region.
Widespread shower and thunderstorm activity is anticipated along
this front late Monday evening into early Tuesday as it moves
from north to south across the region.

.LONG TERM...(Tuesday through Sunday)
Issued at 203 PM CDT Sun Aug 9 2020

The forecast for Tuesday is also tricky with an ongoing MCS/MCV at
least possible during the morning. Most models have the front
along or south of the I-44 corridor by Tuesday morning, with south
central Missouri and the eastern Ozarks remaining unstable enough
for additional showers and thunderstorms by afternoon or evening.
Temperatures will be a hint cooler on Tuesday afternoon, with
locations north of the front topping out in the mid-to-upper 80s,
and locations south of the front around 90 degrees.

Wednesday - Friday will feature daily chances for showers and
storms with the front meandering back northward across our CWA.
Several shortwaves will ripple across the Central Plains above
this front, helping to kick off clusters of convective activity.
There is at least some concern for flooding by the middle-to-late
parts of this week wherever multiple rounds of storms set up.
Otherwise, coverage will be scattered for the most part.
Temperatures during this stretch will be near normal with daily
highs in the upper 80s and overnight lows near 70 degrees.

By next weekend, a shortwave ridge begins to build into the
region from the west. This should shut-off the daily chances of
showers/storms and make coverage more isolated. Thus, expect for
most locations to stay dry for next weekend with near normal
temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Pilots flying in and out of the southwest Missouri can expect fair
weather VFR conditions over the next 24 hours.

There will be some showers and thunderstorms north of the TAF
sites, however, we think this activity will remain north of the
Interstate 44 corridor.

Otherwise expected surface breezes from the south.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Cramer
Hazardous weather outlook, Aug 9, 10:36 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1136 AM CDT Sun Aug 9 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101645-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1136 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Scattered thunderstorms will continue across portions of eastern
Kansas and into central Missouri through this afternoon.
Occasional cloud-to-ground lightning can be expected along and
north of the Highway 54 corridor.

Heat index values as high as 105 degrees will be possible today
across extreme southeast Kansas and far western Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional storms will be possible Monday through Saturday.

Heat index values as high as 105 degrees will also be possible on
Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Albano

In the hours before

Special weather statement, Aug 9, 1:43 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
243 PM CDT Sun Aug 9 2020

MOZ067-068-078-079-092030-
Cedar MO-Polk MO-Hickory MO-St. Clair MO-
243 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HICKORY...CENTRAL
CEDAR...NORTHWESTERN POLK AND SOUTHERN ST. CLAIR COUNTIES UNTIL 330
PM CDT...

At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Osceola to near El Dorado
Springs. Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stockton Lake...                  El Dorado Springs...
Stockton...                       Humansville...
Hermitage...                      Weaubleau...
Wheatland...                      Collins...
Roscoe...                         Vista...
Gerster...                        Caplinger Mills...
Arnica...                         Filley...
Cedar Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Stockton Lake and Pomme de Terre Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3797 9332 3765 9369 3777 9407 3782 9407
      3801 9386
TIME...MOT...LOC 1942Z 275DEG 23KT 3795 9380 3782 9398

Terry
Special weather statement, Aug 9, 2:59 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
359 PM CDT Sun Aug 9 2020

MOZ067-092130-
St. Clair MO-
359 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
430 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deepwater to 6 miles north of Schell City.
Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Monegaw Springs...
Johnson City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3821 9354 3821 9351 3820 9350 3814 9350
      3799 9381 3804 9406 3816 9405 3822 9392
      3821 9389 3820 9356 3822 9356
TIME...MOT...LOC 2059Z 277DEG 34KT 3821 9386 3810 9415

Terry
Special weather statement, Aug 9, 3:11 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
411 PM CDT Sun Aug 9 2020

MOZ082-092145-
Texas MO-
411 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
445 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Houston, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Houston...                        Raymondville...
Bucyrus...                        Hazelton...
Prescott...                       Success...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3730 9215 3746 9221 3758 9191 3732 9180
TIME...MOT...LOC 2111Z 251DEG 12KT 3740 9209

Terry
Local storm report, Aug 9, 4:04 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     HOUSTON                 37.33N 91.96W
08/09/2020  E65 MPH          TEXAS              MO   EMERGENCY MNGR

            EMD OF HOUSTON REPORTED SOME POWER OUTAGES
            ACROSS THE TOWN IN HOUSTON WITH ESTIMATED
            WINDS OF 60 TO 70 MPH. TIME ESTIMATED FROM
            RADAR.

&&

KP

The radar

The Pleasant Hill radar (KEAX), 116 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
August 9, 5:40 PM CST
Where
Bourbon County, 2.14 mi NNE of Marmaton to 3.9 mi ENE of Marmaton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.860, -94.820

Winds estimated at 60 to 70 mph were reported north of Redfield along Highway 54.

Thunderstorm Wind, Cherokee

When
August 10, 3:52 PM CST
Where
Cherokee County, 1.65 mi W of Hallowell to 0.65 mi W of Hallowell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -95.030

The Cherokee County Emergency Manager reported winds estimated at 65 to 70 mph along Highway 160 in a rural area east of Oswego.

Thunderstorm Wind, Cherokee

When
August 10, 3:55 PM CST
Where
Cherokee County, 2.68 mi WSW of Hallowell to 2.15 mi SW of Hallowell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.150, -95.042

Multiple large trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917397, 917395, 917396.